Doctor prescribed Lipitor/Synthroid

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by gb66, Feb 23, 2013.

  1. gb66

    gb66 Active Member

    I saw my doctor yesterday and she prescribed Lipitor for high cholesterol and Synthroid for low thyroid. I'm very concerned about starting new medications because I have so many bad reactions to drugs. I have chemical sensitivities as well as type 2 diabetes also.

    If anyone has any experiences with either of these two medications, good or bad, would you please share them me. I'm a bit nervous about starting them. Any advice is appreciated. Thanks. GB66
  2. roge

    roge Member

    make sure you take CoQ10 (very important coenzyme for muscles) as Lipitor depletes it

    Im very surprised your doctor did not mention to take CoQ10 or did he?

    you should be ok with the synthroid - curious what did your dr. test for thryoid and what were the results

    some do not do well with synthroid (just T4) and need Armour (T4 and T3) instead

    [This Message was Edited on 02/23/2013]
  3. I too am very sensitive to drugs and usually have bad reactions as well... so I completely understand and share your apprehension about taking any synthetic drugs... usually the adverse effects are as bad (or worse) as what they're treating me for...

    I have no experience with Lipitor but I was on Synthroid and, for me, it made my heart do weird things... felt like my heart was doing flip flops in my chest... and it would skip beats, etc... As soon as I switched to a natural thyroid supplement those symptoms disappeared. I've been on Nature thyroid and now am on Westhroid (which is basically the same thing) because there was a shortage of the Nature Thyroid...

    Some folks do fine with Synthroid, but if you're as sensitive to drugs as I am, you may want to try an integrative doc who is open to natural thyroid replacement.

    I hope you don't have to deal with any adverse drug reactions... I'll be praying for you.

    Blessings and Gentle Hugs,
    Shel


    [This Message was Edited on 02/23/2013]
  4. jaminhealth

    jaminhealth Well-Known Member

    is the worst....never took Lipitor......but it has it's share
    of side effects....muscle/joint pain for a couple.

    Syn also DOES not contain all the good stuff in
    dessicated thyroid support like Calcintonin (to protect
    bones)...so if only you could work with an integrative MD
    and get the best support.

    GB --- let your MD know you would like him to work with you
    on Armour or other dessicated support...my guess is you won't
    do well on Syn....but maybe a little better than you are...but
    those conventional MD's can be so clueless on helping us.<br

    GB -- Did you read the list of possible Side Effects with Lipitor...
    Not a week goes by when I don't get a health Alert on the
    Cholesterol Myth and all the pharma drugs pushed on unknowning
    patients...it's truly pathetic... I've talked about that many
    times here...side effects can be nasty...

    There are supplements like Policosanol for cholesterol and others as well...but BOTTOM LINE listen to your doc if you have faith in your
    doc...<br


    Good grief, out of curiosity, I checked side effects on Lipitor and find
    law suits going on and pending against this drug...how can MD's in good
    conscious hand this out to their patients....[This Message was Edited on 02/24/2013]
  5. freida

    freida Active Member

    I too am both, very sensitive to, and very leary of script meds and take them only when extremely needed.

    Myself, I think it is important to take something for the thyroid, if it is not in good range, and IF other options do not work.

    And I personally have not known any of the people who tried synthroid to have a problem with it, and it is very very common.
    My huz is one of them. He tried other options but none worked, and he's had no problem at all with the synthroid, and it helps him.

    It does not work for everyone, and many people find Armour, the more natural, to work better.
    You might feel better to try it instead, as manmy people do, if you can get your dr to prescribe it instead.
    The dr should not have a problem with that, they are 2 alternatives, for the same purpose, and if you feel more comfortable with it, as many people do, then that is a good enough reason.

    As for the lipitor, I would try every other thing possible before even considering that.
    DRs prescribe it very often, when many other options, diet and supplements, are much much healthier overall and safer.
    I don't know how extreme my chol would need to be before I would try that, if I ever would. I consider that one very harmful.
    Huz and I both do every food thing we can, and have tried some supplements, to help with chol problems. And then we settle for what our #'s are.

    Those are just my ideas, I'm not a dr, aND people do have different experiences and beliefs.

    I hope you can decide what YOU are comfortable with trying.
    I understand it is VERY worrisome and scary to take any meds.
    And some are truly given too easily by drs, when other options can be tried.

    Again, to sum up, if I tried options and none worked, I would try the synthroid, or/and the Armour thyroid.

    For my chol, I do not choose to risk the lipitor, which I think is much more harmful.
    Those are my decisions for myself.

    Warm wishes,

    Leah


    (Definitely true, what was said, that especially if you take the lipitor, you should taKE CoQ-10, since it depletes it.)


    [This Message was Edited on 02/25/2013]
    [This Message was Edited on 02/25/2013]
    [This Message was Edited on 02/25/2013]
  6. MicheleK

    MicheleK Moderator

    Hi,

    If you are sensitive to medications you may wish to try the Synthroid alone first of all and see how you adjust to that. Tell your doctor you'd like to hold off on the Lipitor for the time being.

    Low thyroid levels can cause higher cholesterol, so you may find your cholesterol comes down a bit after a number of weeks on thyroid supplementation.

    Also the thyroid being more balanced may give you energy to move around more, such as gentle walks or swimming. More physical movement also brings down cholesterol levels.

    If after 6 weeks or so you get blood work done and your cholesterol is not coming down and it is sky high, then you might consider the drug. But as has been mentioned there are natural supplements that along with a balanced thyroid, more movement, and a decent lower fat diet could bring you good results and allow you to skip the statin drugs.

    Avoiding the statin drugs is also good on your wallet. They are expensive!

    Let us know how you are coming along.

    Hugs,
    MicheleK
  7. freida

    freida Active Member

    I agree with what MicheleK suggested.

    I would try one of the things for thyroid first.

    I agree that it is the more important and more immediate need and results,

    and for any of us who are sensitive to meds,
    it's always best to start one thing at a time, alone, whenever possible, and it seems to me that it is possible, since the chol med is not an emergency, IMO.

    Plus, it is true that then you may find other ways to lower cholesterol easier, which would be better for your health as well.

    Good ideas I think.

    Leah
  8. jaminhealth

    jaminhealth Well-Known Member

    unsupported thyroid affects cholesterol. Hope Syn will
    help you, didn't work for me.
  9. gb66

    gb66 Active Member

    I very much appreciate all your input. I've been feeling very bad since my doctor visit on Friday and I'm going to rest up and come back later to answer all of you. You've given me a lot to think about.

    At the doctor's office, they misplaced my file and after an hour, and two inquiries at the desk, they finally realized it. I am exhausted and sore, big time, from sitting in my wheelchair in the waiting room and exam room for two hours in all.

    I asked the nurse if they forgot about me and she lied and said no, they just had a lot of "difficult" patients. Then my doctor came in and the first thing she did was apologize for them for forgetting me! Go figure. Hugs, GB66
  10. freida

    freida Active Member

    Sorry you went through all that at your drs office, GB!!

    That is way too long, I too would be miserable and in great pain and crash mode.

    YOu take your time, and get back to us, whenever you are up to it.

    We all posted ideas just to help you, and for you to have possible options to consider, when you are able to think,
    not for you to feel pressured to respond.

    Hope you feel a bit better, soon.
    That would take me quite a while to physically recover from that dr visit and sitting in the wheelchair for that long, plus then all the conversation, stimulation, attempts at communicating, etc, of the actual appt. And then the questions and feelings you are left with afterwards.
    Appts are exhausting for sick people!!

    xo
    Leah
    [This Message was Edited on 02/26/2013]